Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 5, NWS Kansas City, MO

May 21, 2019Andrew County, Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this tornado warning at May 21, 2019, 7:47 PM CDT for Andrew County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 7:47 PM CDT (00:47 UTC)
Expired
May 21, 2019, 8:15 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Doniphan County, KS, Andrew County, MO, Holt County, MO

The radar

The Topeka radar (KTWX), 154 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:53 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WFUS53 KEAX 220047
TOREAX
KSC043-MOC003-087-220115-
/O.NEW.KEAX.TO.W.0005.190522T0047Z-190522T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
747 PM CDT Tue May 21 2019

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northwestern Doniphan County in northeastern Kansas...
  Southeastern Holt County in northwestern Missouri...
  Northwestern Andrew County in northwestern Missouri...

* Until 815 PM CDT.
    
* At 747 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Highland, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oregon, Forest City and Iowa Point. 

This includes Interstate 29 between mile markers 69 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4017 9520 4015 9506 4013 9504 4013 9497
      4012 9492 3984 9513 3992 9530
TIME...MOT...LOC 0047Z 207DEG 33KT 3987 9521 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PP
1 follow-up statement
804 
WWUS53 KEAX 220117
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Tue May 21 2019

KSC043-MOC003-087-220127-
/O.EXP.KEAX.TO.W.0005.000000T0000Z-190522T0115Z/
Doniphan KS-Holt MO-Andrew MO-
817 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTHWESTERN DONIPHAN...SOUTHEASTERN HOLT
AND NORTHWESTERN ANDREW COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4017 9520 4015 9506 4013 9504 4013 9497
      4012 9492 3984 9513 3992 9530
TIME...MOT...LOC 0117Z 207DEG 33KT 4011 9505 

$$

PP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 6:27 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 6:27 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Tue May 21 2019

.Discussion...
Issued at 410 PM CDT TUE MAY 21 2019

Message of the day: Flooding remains the main concern, with rain
chances continuing this afternoon. Severe weather is also still a
concern, but mainly in central/eastern MO this afternoon, with a
chance for severe weather in northeast KS/northwest MO around
sunset.

Currently, a strong low pressure system, centered over southwest KS,
is working its way through the Plains, bringing showers and storms
across our area. The main concern has been and continues to be
flash flooding. We have received an additional 1-2 inches of
rainfall mainly near the MO/KS border since 7 AM this morning,
with up to an additional three quarters of an inch possible for
the rest of the day. Central MO hasn't seen as much rain since 7
AM this morning yet, but an additional 1-2 inches is possible
before all is said and done tonight. Due to numerous roadways
closed from flooding and the fact that rain is expected to
continue over the next few hours in most areas, have extended the
areal flood warnings until 3 AM to allow time for the water to
subside. Additional flood warnings will be issued in other places
if necessary. The flash flood watch is still in effect until 7 PM
tonight and will likely be allowed to expire at this time as flash
flooding concerns should diminish after this time.

As for the severe weather threat, a warm front has been slowly
working its way north through KS and MO, and is currently from
about Miami County, KS over to Jefferson County, MO. This and the
squall line in central MO will be the focus for the first round of
possible severe weather. Environmentally speaking, we have high
deep layer shear (75 kts) and low CAPE (500 J/kg), with dew points
in the low 60s, and unimpressive lapse rates. Our 0-3 km shear
and 0-3 km SRH is about 50 kts and roughly 500 m2/s2. While we
don't have much instability to work with, the strong shear poses a
concern; therefore, the main threat is a couple of quickly
developing tornadoes over the next few hours in central MO. As a
result, a tornado watch has been issued until 10 PM for Randolph,
Howard, and Cooper counties in MO. We will also be looking out for
damaging straight-line winds up to 65 mph. As for hail, can't
completely rule it out, but the risk is low for Randolph, Howard,
and Cooper counties in MO. This area of storms is expected to move
east, and be out of our area shortly after sunset.

An additional round of severe weather is also possible from the KC
Metro, north of the MO River, and northward west of I-35, from
around sunset through about midnight. This will be associated with
the center of the low pressure system moving through the area.
Deep layer shear is strong (around 55 kts) with decent CAPE (1500
J/kg) and mid-level lapse rates. Low-level shear and helicity are
about 30 kts and 200 m2/s2. Therefore, hail up to quarter-sized
and damaging winds up to 60 mph are possible and can't rule out
the possibility of a tornado or two.

After tonight, the low pressure system will move into MN, leaving us
in southerly flow both at the surface and aloft. We will remain dry
during the day Wednesday, but a shortwave trough and another warm
front will move into the area, giving us storm chances Wednesday
night into Thursday. A few storms could be strong to severe.
On/off storm chances will continue into the holiday weekend as
shortwave troughs round an upper level high pressure centered over
the southeast U.S.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT TUE MAY 21 2019

VFR conditions are expected through the forecast with the
exception of the first hour to two hours. A line of storms has
developed in eastern KS with tracks to the north-northeast. On
this path they would mainly affect STJ and MCI. Have added a brief
-TSRA mention to the KMCI forecast. Will monitor STJ and amend as
 needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ007-008-
     013>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Grana
Aviation...CDB
Hazardous weather outlook, May 21, 4:18 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Tue May 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CDT Tue May 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Another round of thunderstorms are expected this morning into the
afternoon. Severe weather in the form of large hail, damaging winds,
and isolated tornadoes will be possible. Flash flooding will be
possible in the strongest activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Active weather will continue late in the workweek into the weekend as
additional rounds of showers and thunderstorms occur. River flooding
will be ongoing.

Blair

In the hours before

Local storm report, May 21, 7:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          5 NE MUSCOTAH           39.60N 95.44W
05/21/2019                   ATCHISON           KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN REPORTED BY TRAINED SPOTTER.
            RELAYED FROM NWS TOP.

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:25 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte35 min
May 21, 7:56 PM CDTSpecial Weather StatementEAXClinton34 min
May 21, 8:06 PM CDTTornado WarningEAXAtchison24 min
May 21, 8:25 PM CDTTornado WarningEAXAtchison20 min
May 21, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Gentry26 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Harrison23 min
May 21, 9:02 PM CDTSpecial Weather StatementEAXNodaway13 min
May 21, 11:15 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway30 min
May 22, 3:09 AM CDTFlash Flood WatchEAXBates, Cass, Chariton, Cooper, Henry, Howard and 5 more24 hr
May 22, 5:29 AM CDTRiver Flood WarningEAXAtchison, Holt35 hr
May 22, 8:15 AM CDTRiver Flood WarningEAXAndrew, Buchanan32 hr
May 22, 6:30 PM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
May 22, 6:42 PM CDTSevere Thunderstorm WarningEAXCass, Jackson33 min
May 22, 6:53 PM CDTSpecial Weather StatementEAXLafayette37 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline47 min
May 21, 7:11 PM CDTTornado WarningEAXAtchison, Doniphan21 min
May 21, 7:26 PM CDTTornado Warning Tornado observedEAXAtchison, Doniphan34 min
May 22, 4:41 PM CDTSpecial Weather StatementEAXMiami49 min
May 22, 5:27 PM CDTSpecial Weather StatementEAXJohnson33 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningEAXLinn, Miami42 min

Nearby

Tornado Warnings in Missouri, 2019Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.